Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 7, NWS Omaha, NE

April 24, 2008Harrison County, Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 24, 2008, 5:59 PM CDT for Harrison County, Shelby County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2008, 5:59 PM CDT (22:59 UTC)
Expired
Apr 24, 2008, 6:45 PM CDT
In force
46 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Harrison County, IA, Shelby County, IA

The radar

The Omaha radar (KOAX), 78 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:45 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 24, 2:45 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 PM CDT THU APR 24 2008

.DISCUSSION...

THUNDERSTORM CHANCES/STRENGTH TONIGHT WILL BE MAIN FORECAST CONCERN
INITIALLY THEN TEMPERATURES THROUGH THE SHORT TERM.

EXTENSIVE CLOUD COVER HAS REMAINED IN PLACE ACROSS THE EASTERN HALF
OF NEBRASKA AND KANSAS INTO WESTERN IOWA SO FAR TODAY. CONVECTION
HAS BEEN LIMITED TO ALONG THE NORTHEAST NEBRASKA BORDER INTO
SOUTHEAST SOUTH DAKOTA. A COLD FRONT EXTENDED FROM NORTHWEST
MINNESOTA THROUGH EASTERN SOUTH DAKOTA INTO NORTHWEST NEBRASKA AT
18Z.

MODELS SIMILAR IN LIFTING LOW PRESSURE OVER COLORADO NORTHEAST ALONG
THE FRONT TONIGHT WITH MAIN PERIOD OF CONVECTION LATE TONIGHT AS
FRONT MOVES SLOWLY ACROSS EASTERN NEBRASKA AND UPPER WAVE MOVES
INTO THE CENTRAL PLAINS. FORECAST SOUNDINGS SUGGEST ABUNDANT MOISTURE
AVAILABLE WITH PW AROUND 1.5 INCHES. HEAVY RAIN LIKELY OVERNIGHT BUT
WITH FFG VALUES GENERALLY AROUND 2 INCHES OR BETTER WILL FOREGO ANY
HEADLINES AT THIS TIME. SYSTEM PROGGED TO BE EAST OF THE AREA
FRIDAY MORNING BUT SOME SHOWERS EXPECTED THROUGH MOST OF THE DAY AS
THE UPPER WAVE MOVES ACROSS. ANOTHER WAVE FOLLOWS ON SATURDAY WITH
NEXT CHANCE OF PRECIP FOR THE AREA.

TEMPERATURES STAY ON THE COOL SIDE THROUGH MOST OF THE SHORT TERM
PERIOD AS UPPER FLOW AMPLIFIES AND LARGE TROUGH DEVELOPS OVER THE
MIDDLE OF THE COUNTRY. FROST POTENTIAL FOR PARTS OF THE AREA SATURDAY
MORNING DEPENDING ON EXTENT OF CLOUDS BETWEEN THE TWO UPPER WAVES.

IN THE EXTENDED...PATTERN LOOKS TO REMAIN ACTIVE AS ANOTHER STRONG
UPPER SYSTEM INDICATED FOR LATE NEXT WEEK...ALTHOUGH MODEL
DIFFERENCES LEAD TOWARD LOW CONFIDENCE ON SPECIFICS.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK FORECAST THROUGH 25/18Z.

CDFNT FM NCNTRL NEBRASKA INTO NWRN KS IS EXPECTED TO EXTD FM NWRN IA
TO LOW PRES OVR NCNTRL/NERN KS BY 06Z.  WIDESPREAD MVFR CIGS WITH
AREAS OF IFR CIGS EXTENDED AHEAD OF FRONT. SOME MIXING COULD LIFT
CIGS ABV MVFR CATEGORY LATE THIS AFTN ALONG AND E OF MO RIVER WITH
LOWEST CIGS ALONG WITH PSBL DRIZZLE STRETCHING FM OLU-OFK VCNTY.
ALTHOUGH THERE IS A RISK OF TSTMS AT TAF SITES THROUGH 03Z...BEST
CHCS APPEAR TO COVER PD FM 03Z-09Z.  STORMS DURING THIS TIME PD
COULD CONTAIN GUSTY WINDS AND HAIL...SPCLY ALONG AND S OF INTERSTATE
80.  LOW AND CDFNT SHOULD PASS THROUGH LNK/OMA IN 06Z-09Z PD WITH
WINDS SHIFTING TO NNW AND INCREASING BEHIND IT.  MVFR CIGS WILL
LIKELY CONT BEHIND FRONT THROUGH 25/18Z ALONG WITH GUSTY NW SFC
WINDS AND PATCHY RAIN SHOWERS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/CHERMOK
Hazardous weather outlook, Apr 24, 5:12 PM CDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
512 PM CDT THU APR 24 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
512 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA LATE THIS EVENING
AND OVERNIGHT. THE BEST CHANCE FOR SEVERE STORMS WILL BE MAINLY
ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY HAZARDS....BUT SUPERCELLS WITH
ISOLATED TORNADOES CANNOT BE RULED OUT THIS EVENING. IN ADDITION...ANY
OF THE STORMS COULD PRODUCE AREAS OF HEAVY RAIN.

THE STRONGEST THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP EARLY
THIS EVENING WEST AND SOUTHWEST OF THE REGION AHEAD OF LOW
PRESSURE FORECAST TO DEEPEN ALONG THE KANSAS AND COLORADO BORDER.
THIS ACTIVITY WILL LIKELY MOVE EAST ACROSS THE REGION TONIGHT.
THE SEVERE THREAT IS EXPECTED TO CONTINUE WELL PAST DARK AND INTO
THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

GRIFFIS

In the hours before

Local storm report, Apr 24, 5:45 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
545 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LOGAN                   41.64N 95.79W
04/24/2008  M1.00 INCH       HARRISON           IA   TRAINED SPOTTER

&&

JPOLLACK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 5:37 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby23 min
Apr 24, 6:44 PM CDTSevere Thunderstorm WarningOAXShelby31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.